Injectable or Intranasal Naloxone: Here’s why we shouldn’t rush to use intranasal naloxone – Part 1
Written by Matt Bonn
No one really imagines being homeless or overdosing three days before Christmas, but it certainly puts a damper on holiday plans. I have been using drugs for almost 20 years, and opioids for close to 15 and I’m certainly not new to responding to an overdose or being revived from one either, but set, setting, and timing can mean everything on how a person experiences their near-death experience.
Now this was not my first time overdosing since the COVID-19 pandemic, nor would it be my last. But I’m still here to tell each story and this one is focused on how, why, and when a person should use naloxone on someone without putting them into a spiralling whirlwind of precipitated withdrawal, mental anguish, suicidal thoughts, and potentially ending up in the emergency instead of being safe and away from it.
Before I begin to tell two different stories being given naloxone, I must admit, I have given plenty of doses of injectable naloxone, but never once have I used intranasal naloxone and never once have I not successfully responded to an overdose. This is for a few reasons. First, our local take home naloxone program in Nova Scotia doesn’t offer free intranasal naloxone. Second, I know that intranasal naloxone is approximately 4 times stronger than intramuscular naloxone, and that just seems harsh to any opioid dependent person, third, injectable works fine, you may need four, five or even six vials but it has always worked for me. Why fix something that isn’t broken. Additionally, most overdoses don’t even need naloxone and NO I am not saying do not carry naloxone, but oxygen and rescue breathing can typically respond to a lot of overdoses, hence why most supervised consumption sites have oxygen on site.
A little background on how and why there was even nasal naloxone around was because working for a national drug user group, you start to build relationships with local, provincial, and federal organizations. Some of which are mandated or funded to distribute naloxone. A co-worker of mine received a box full nasal naloxone and practicing harm reduction like I do, I took as many as I could and handed them out to everyone I could, I never thought they would have to turn around and use a kit on me.
Before I share the two stories, I want to express my gratitude for being given naloxone multiple times and this is not a “hit” piece on naloxone, it’s more about sharing my story, which vicariously repeats many similar experiences I have heard from people being revived from intranasal naloxone.
Intra-Fucking-nasal naloxone experience
It was the busiest week of the year, the week before Christmas day and it just happened that Christmas was to fall on Saturday and Boxing Day on Sunday, so it was really the week before Christmas.I’m not a fan of the time of year anyways but especially after how bad 2021 was, all I wanted to do was erase the last year or so out of my mind. I recently wrote a piece on all the different types of fentanyl that were around and fentanyl is my drug of choice, so it wasn’t hard to escape reality.
Throughout the year, I have been doing what I do best and that is using drugs. My favourite drug is fentanyl, with cocaine and Xanax close runners ups. I’m not a guy who uses all day every day, but more of a binge user, so when I use, I fucking use and don’t stop until the drugs and money are gone. Since the pandemic, I started to buy my drugs off the dark web using cryptocurrency which plays into binge use cycle. I must say, it has been the best, solid, and most reliable connection of almost any drugs that you can think of. Anything from cocaine, MDMA, ketamine, heroin (but its fentanyl, most dark web sites don’t allow the sale of fentanyl, so this is how people get around it), crystal meth, Xanax, and even Adderall. I think I have tried every drug my main vendor has to offer but my usual order is a gram of fentanyl, a gram of cocaine, and some Xanax. Since it was Christmas time, instead of just buying grams of these drugs, I was buying 8 balls. And just for your information, an 8-ball is not eight grams, it’s 3.5 grams, a common mistake. What I like about ordering drugs from some online unknown vendor is; I don’t know him and he doesn’t know me, all I have to do is message him on an encrypted app and send him the right amount of cryptocurrency, let him know an address I want it to go, and then he gives me a tracking number. Not once has a package gone missing, or been short (i.e., weighed below what it was supposed to). If anything, they give me more than what I pay for. The other part I like is that his “handle” is his brand, if he does rip people off then no one will buy from him. They treat it like Walmart, if I am unsatisfied then they send me new product. In this case I did get a new product.
A week before, I had a “slip” while living at my mothers and she kicked me out quick. I am lucky that I am White, privileged, and have some supports. A close friend of mine, who is a registered nurse took me in and was dedicated to supporting me until I got straightened out. I wasn’t ready to stop using and she knew that, but I was ready to do it safely.
Then all a sudden I received an alert on my phone, what do you know, my package came.
I was so excited that I couldn’t wait to get off work, it was the last day before the break, and Nicole* was willing to take me to get my package. I tried to be as patient as possible as we drove through traffic to get to my Christmas present to myself. I got it, ripped it open and saw this new dark, almost black fentanyl. I knew right then and there it was trouble. Anyways, Nicole isn’t an illegal drug user but has always accepted my use, nonetheless, I didn’t want to jump into the fentanyl while we were hanging out. So, I got myself hopped up on coke instead, Nicole liked the version of me on coke but neither one of us was prepared for what would take place over the next 24 hours.
Here’s what happened next…
When Nicole fell asleep, all I could think about was the dark murky heroin (AKA fentanyl) that was waiting for me. I put a little over a point in my spoon and a little bit of coke to even myself out and hit the one faithful vein I knew I had.
Then bang I woke up face down on the side of her bed, it was 5am…5 hours had passed and I was literally face down. It looked like a drug poisoning crime scene. At this point she did not realize what happened so I just got up like normal, did some cleaning and got ready for a shower but of course I couldn’t have a shower without doing a shit before or after, but this time I wasn’t playing around. I filled the syringe to the top. This was a Tuesday or Wednesday; I really don’t remember after that. I know her son found me in the kitchen and somehow, they got me to the bedroom where they laid me down and constantly tried to wake me up. This was the strongest benzodope I ever tried. I only remember two things; the first was that she called my dad, which I was pissed about but I guess I passed back out and the second was the paramedics showing up to naloxone me. The ironic part was I was awake moving around by the time they got there to do their job.
I knew I had to leave, but didn’t know where I could go. All a sudden I get a call from one of my best friends Chris* on messenger asking what I was doing and I cabbed over, now on the way over I picked up $200 worth of cocaine, and some Wendy’s fastfood. Chris lived in a rooming house, not far from where we were in sober living together at AlCare. I’m still convinced that place saved both of our lives, but that night Chris saved my life with a nasal spray naloxone kit that I gave him weeks earlier. We were both far from perfect, but trying the best with what we could. He was monitoring my breathing for a while before I remember hearing this click and him very calmly telling me he just gave me naloxone. I instantly freaked out, I knew with the amount of opioids in my system and the strength of these kits, I was in for the sickest I ever been. Chris actually had to call 911 so they could come and deal with my reaction to the naloxone, I felt like I was a snake that was shedding its skin but all was left were my bones.
I will forever be grateful for Nicole and Chris but I wish I gave them intermuscular naloxone and not nasal and I have heard this story over and over from so many people. Think about rescue breathing, or make sure the person is completely under, and not on some heavy nod.
Part 2 will be another surprise so stay tuned for what one shot of intermuscular naloxone can do.
*Nicole and Chris are both Alias for the real identities of the people.